Minnesota, 2004

Damaging Winds and Strong Wind in Minnesota, September 23, 2004

September 23, 2004 · NWS MPX · 18 events in 10 counties and zones

17 thunderstorm wind, 1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 23, 9:45 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 23, 9:45 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 AM CDT THU SEP 23 2004

.DISCUSSION...
SFC LOW OVER E SD DEEPENING WITH PRES FALL AXIS TOWARD MSP AREA.
BAND OF SHOWERS EXTENDING DOWN INTO IA HANDLED FAIRLY WELL BY 12Z
ETA DEPICTION OF MID LEVEL MOIST BAND..AND AXIS OF 850-500 QG CONV.
THIS MOVING NE OVER REST OF CWA. WDL PROFILER SHOWING LITTLE OR NO
DIRECTIONAL SHEAR. BEST SHOT AT SOME GOOD SHEAR COMBINED WITH SFC
HEATING AND INSTABILITY ADVECTION OVER N PART CWA IN CENTRAL MN AND
POSSIBLY NW WI.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Sep 23, 4:37 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 AM CDT THU SEP 23 2004

MNZ069-070-076>078-082>085-091>093-WIZ015-016-023>028-241100-
BARRON-BLUE EARTH-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-
GOODHUE-LE SUEUR-MARTIN-PEPIN-PIERCE-RICE-RUSK-SCOTT-ST CROIX-STEELE-
WASECA-WATONWAN-
537 AM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
EAST CENTRAL MINNESOTA AS WELL AS MUCH OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041>045-047>068-073>075-WIZ014-241100-
ANOKA-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-DOUGLAS-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-POLK-POPE-RAMSEY-REDWOOD-RENVILLE-SHERBURNE-SIBLEY-STEARNS-
STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-YELLOW MEDICINE-
537 AM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL MINNESOTA AND
A PORTION OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER INDICATES A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS TODAY. THESE STORMS ARE ANTICIPATED ALONG A STRONG
COLD FRONT THAT WILL RACE FROM SOUTHWEST MINNESOTA LATE THIS
MORNING...THROUGH CENTRAL MINNESOTA THIS AFTERNOON. THIS COLD FRONT
WILL REACH A LINE FROM MILLE LACS LAKE TO BALSAM LAKE...WISCONSIN BY
6 PM. DAMAGING WIND GUSTS ARE POSSIBLE AS A LINE OF FAST MOVING
STORMS MOVE THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Stearns

When
September 23, 12:20 PM CST
Where
Stearns County, Sartell
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.617, -94.200

Trees and power lines were downed. A camper trailer was blown onto its side.

Thunderstorm Wind, Carver

When
September 23, 12:30 PM CST
Where
Carver County, Chaska
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.783, -93.600

A large tree was downed onto a power line, setting it on fire. A fence was also damaged by the felled tree. The time was estimated.

Thunderstorm Wind, Morrison

When
September 23, 12:35 PM CST
Where
Morrison County, Little Falls
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.983, -94.367

Several trees were downed, including one in Pine Grove Park.

Strong Wind, Hennepin

When
September 23, 12:45 PM CST
Where
Hennepin forecast zone
Measured
45 kt (52 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Gusty winds ahead of a thunderstorm caused a rig platform on a high rise building along Nicollet Mall to spin around and crash into a window on the 36th floor. Two men who were washing windows from the platform sustained minor injuries. In addition, two people had to be rescued after the gusty wind caused their boat to capsize on Lake Nokomis.

Thunderstorm Wind, Ramsey

When
September 23, 12:50 PM CST
Where
Ramsey County, Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.017, -93.150

A tree was downed.

Thunderstorm Wind, Ramsey

When
September 23, 12:51 PM CST
Where
Ramsey County, Arden Hills
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.050, -93.167

A tree was downed.

Thunderstorm Wind, Anoka

When
September 23, 12:52 PM CST
Where
Anoka County, Coon Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.167, -93.317

A few trees were downed.

Thunderstorm Wind, Anoka

When
September 23, 12:52 PM CST
Where
Anoka County, Fridley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.083, -93.250

A few trees were downed.

Thunderstorm Wind, Anoka

When
September 23, 12:55 PM CST
Where
Anoka County, Anoka Co Blaine Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.133, -93.217

A 64 MPH wind gust was recorded at the airport.

Thunderstorm Wind, Ramsey

When
September 23, 1:10 PM CST
Where
Ramsey County, St Paul
Measured
58 kt (67 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.967, -93.150

Several trees up to 3 feet in diameter were downed onto roads, roofs, and parked cars in the Dale Street and Marshall Avenue area.

Thunderstorm Wind, Anoka

When
September 23, 1:12 PM CST
Where
Anoka County, Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.350, -93.333

A few trees were downed.

Thunderstorm Wind, Ramsey

When
September 23, 1:15 PM CST
Where
Ramsey County, Maplewood
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.133, -93.350

A few trees were downed onto a power line, setting them on fire. The time was estimated.

Thunderstorm Wind, Anoka

When
September 23, 1:20 PM CST
Where
Anoka County, Centerville
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.167, -93.050

A few trees and power lines were downed near Centerville Road and Main Street.

Thunderstorm Wind, Isanti

When
September 23, 1:20 PM CST
Where
Isanti County, 8 mi W of Cambridge
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.583, -93.400

A spotter estimated a wind gust between 60 and 65 MPH near the intersection of highways 47 and 95.

Thunderstorm Wind, Isanti

When
September 23, 1:25 PM CST
Where
Isanti County, 1 mi W of Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.583, -93.250

A tree was downed.

Thunderstorm Wind, Kanabec

When
September 23, 1:35 PM CST
Where
Kanabec County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.950, -93.267

A few trees were downed and shingles were damaged in South Fork Township. The time was estimated.

Thunderstorm Wind, Chisago

When
September 23, 1:35 PM CST
Where
Chisago County, Harris
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.583, -92.983

Three trees were downed.

Thunderstorm Wind, Washington

When
September 23, 1:35 PM CST
Where
Washington County, 1 mi NW of Stillwater
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -92.850

A power line was downed along Highway 96 at Norrel Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422056, 5422057, 5422058, 5422059, 5422060, 5422062, 5422063, 5422064, 5422066, 5422061, 5422067, 5422065, 5422068, 5422069, 5422070, 5422071, 5422072, 5422129.